Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 7, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 22, 2017, 10:37 AM HST for 4 counties in Hawaii. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2017, 10:37 AM HST (20:37 UTC)
- Expired
- Jan 22, 2017, 10:00 PM HST
- In force
- 11 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
816 WWHW70 PHFO 222037 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1037 AM HST SUN JAN 22 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FOR AREAS OVER AND DOWNWIND OF THE KOHALA MOUNTAINS ON THE BIG ISLAND THROUGH 6 PM THIS EVENING... ...WIND ADVISORY IN EFFECT FOR THE REMAINDER OF THE STATE THROUGH 6 PM THIS EVENING... .HIGH PRESSURE NORTH OF THE STATE WILL KEEP WINDY NORTHEASTERLY TRADES IN PLACE THROUGH EARLY THIS EVENING...WITH WINDS EXPECTED TO DIMINISH TONIGHT. THE STRONGEST WINDS WILL BE OVER AND DOWNWIND OF THE MOUNTAINS. HIZ001>021-023-024-027-230400- /O.CAN.PHFO.HW.W.0003.000000T0000Z-170122T2200Z/ /O.NEW.PHFO.WI.Y.0007.170122T2037Z-170123T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA... HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI... KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU... PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI... WAHIAWA...PEARL CITY...MAKAKILO...KALAUPAPA...KAUNAKAKAI... MANELE...LANAI CITY...WAILUKU...LAHAINA...KAANAPALI...KAHULUI... HAIKU...MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI...KULA... KAILUA-KONA...MILOLII...SOUTH POINT...PAHALA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET 1037 AM HST SUN JAN 22 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. * WINDS...NORTHEAST TRADES 25 TO 35 MPH WITH LOCALIZED GUSTS TO 50 MPH. THE STRONGEST WINDS ARE EXPECTED OVER AND DOWNWIND OF THE MOUNTAINS...AS WELL AS IN AREAS WHERE THE WINDS ARE BEST CHANNELED BY THE TERRAIN. * TIMING...THROUGH 6 PM THIS EVENING. * IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY IN HIGH PROFILE VEHICLES. SMALL OR WEAKENED TREE BRANCHES MAY BE KNOCKED DOWN...AND UNSECURED ITEMS MAY BE BLOWN AROUND BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS SHOULD BRING IN OR TIE DOWN ANY LOOSE OUTDOOR ITEMS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ HIZ025-026-230400- /O.EXT.PHFO.HW.W.0003.000000T0000Z-170123T0400Z/ BIG ISLAND NORTH AND EAST-KOHALA- INCLUDING THE CITIES OF...HILO...VOLCANO...HONOKAA...KAMUELA... WAIKOLOA 1037 AM HST SUN JAN 22 2017 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...NORTHEAST TRADES 25 TO 40 MPH WITH LOCALIZED GUSTS TO 60 MPH. THE STRONGEST WINDS WILL BE FOCUSED OVER AND DOWNWIND OF THE KOHALA MOUNTAINS...INCLUDING KAWAIHAE AND WAIKOLOA VILLAGE. THE STRONG WINDS ARE NOT EXPECTED IN AND AROUND THE HILO AREA. * TIMING...THROUGH 6 PM THIS EVENING. * IMPACTS...WINDS THIS STRONG CAN RESULT IN DAMAGED ROOFS... BROKEN AND FALLING TREE BRANCHES...DOWNED POWER POLES AND POWER LINES RESULTING IN INTERRUPTIONS TO POWER...DOWNED TREES...AND FLYING DEBRIS IF OUTDOOR ITEMS ARE NOT PROPERLY TIED DOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS SHOULD BRING IN OR TIE DOWN ANY LOOSE OUTDOOR ITEMS. A HIGH WIND WARNING MEANS THAT SUSTAINED WINDS OF 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ JELSEMA
3 follow-up statements
609 WWHW70 PHFO 230157 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 357 PM HST SUN JAN 22 2017 ...WIND ADVISORY IN EFFECT NIIHAU KAUAI AND OAHU THROUGH 6 PM THIS EVENING... ...WIND ADVISORY IN EFFECT FOR MAUI COUNTY AND THE BIG ISLAND THROUGH 10 PM THIS EVENING... .HIGH PRESSURE NORTH OF THE STATE WILL KEEP WINDY NORTHEASTERLY TRADES IN PLACE THIS EVENING...WITH WINDS EXPECTED TO DIMINISH FROM WEST TO EAST ACROSS THE STATE OVERNIGHT. THE STRONGEST WINDS ARE EXPECTED OVER AND DOWNWIND OF THE MOUNTAINS...AND IN AREAS WHERE THE WINDS ARE BEST CHANNELED BY THE TERRAIN. HIZ025-026-230400- /O.CAN.PHFO.HW.W.0003.000000T0000Z-170123T0400Z/ /O.EXB.PHFO.WI.Y.0007.000000T0000Z-170123T0800Z/ BIG ISLAND NORTH AND EAST-KOHALA- INCLUDING THE CITIES OF...HILO...VOLCANO...HONOKAA...KAMUELA... WAIKOLOA 357 PM HST SUN JAN 22 2017 ...WIND ADVISORY IN EFFECT UNTIL 10 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM HST THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. * WINDS...NORTHEAST TRADES 25 TO 35 MPH WITH LOCALIZED GUSTS TO 50 MPH. THE STRONGEST WINDS ARE EXPECTED OVER AND DOWNWIND OF THE MOUNTAINS...AS WELL AS IN AREAS WHERE THE WINDS ARE BEST CHANNELED BY THE TERRAIN. THIS DOES NOT INCLUDE THE HILO AREA ON THE BIG ISLAND. * TIMING...THROUGH 10 PM THIS EVENING. * IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS... ESPECIALLY IN HIGH PROFILE VEHICLES. SMALL OR WEAKENED TREE BRANCHES MAY BE KNOCKED DOWN...AND UNSECURED ITEMS MAY BE BLOWN AROUND BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS SHOULD BRING IN OR TIE DOWN ANY LOOSE OUTDOOR ITEMS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ HIZ012>021-023-024-027-230400- /O.EXT.PHFO.WI.Y.0007.000000T0000Z-170123T0800Z/ MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA- KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA- SOUTH BIG ISLAND-BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...KALAUPAPA...KAUNAKAKAI...MANELE... LANAI CITY...WAILUKU...LAHAINA...KAANAPALI...KAHULUI...HAIKU... MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI...KULA...KAILUA-KONA... MILOLII...SOUTH POINT...PAHALA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET 357 PM HST SUN JAN 22 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM HST THIS EVENING... * WINDS...NORTHEAST TRADES 25 TO 35 MPH WITH LOCALIZED GUSTS TO 50 MPH. THE STRONGEST WINDS ARE EXPECTED OVER AND DOWNWIND OF THE MOUNTAINS...AS WELL AS IN AREAS WHERE THE WINDS ARE BEST CHANNELED BY THE TERRAIN. THIS DOES NOT INCLUDE THE KAILUA KONA AREA OF THE BIG ISLAND. * TIMING...THROUGH 10 PM THIS EVENING. * IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS... ESPECIALLY IN HIGH PROFILE VEHICLES. SMALL OR WEAKENED TREE BRANCHES MAY BE KNOCKED DOWN...AND UNSECURED ITEMS MAY BE BLOWN AROUND BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS SHOULD BRING IN OR TIE DOWN ANY LOOSE OUTDOOR ITEMS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ HIZ001>011-230400- /O.CON.PHFO.WI.Y.0007.000000T0000Z-170123T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS- INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA... HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI... KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU... PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI... WAHIAWA...PEARL CITY...MAKAKILO 357 PM HST SUN JAN 22 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...NORTHEAST TRADES 20 TO 30 MPH WITH LOCALIZED GUSTS TO 50 MPH. THE STRONGEST WINDS ARE EXPECTED OVER AND DOWNWIND OF THE MOUNTAINS...AS WELL AS IN AREAS WHERE THE WINDS ARE BEST CHANNELED BY THE TERRAIN. * TIMING...THROUGH 6 PM THIS EVENING. * IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS... ESPECIALLY IN HIGH PROFILE VEHICLES. SMALL OR WEAKENED TREE BRANCHES MAY BE KNOCKED DOWN...AND UNSECURED ITEMS MAY BE BLOWN AROUND BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS SHOULD BRING IN OR TIE DOWN ANY LOOSE OUTDOOR ITEMS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ JELSEMA
896 WWHW70 PHFO 230342 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 542 PM HST SUN JAN 22 2017 ...WIND ADVISORY IN EFFECT FOR MAUI COUNTY AND THE BIG ISLAND THROUGH 10 PM THIS EVENING... .HIGH PRESSURE NORTH OF THE STATE WILL KEEP WINDY NORTHEASTERLY TRADES IN PLACE THIS EVENING ACROSS THE EASTERN HALF OF THE STATE...WITH WINDS DIMINISHING BELOW ADVISORY LEVELS OVERNIGHT. THE STRONGEST WINDS ARE EXPECTED OVER AND DOWNWIND OF THE MOUNTAINS...AND IN AREAS WHERE THE WINDS ARE BEST CHANNELED BY THE TERRAIN. HIZ001>011-230445- /O.EXP.PHFO.WI.Y.0007.000000T0000Z-170123T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS- INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA... HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI... KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU... PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI... WAHIAWA...PEARL CITY...MAKAKILO 542 PM HST SUN JAN 22 2017 ...WIND ADVISORY WILL EXPIRE AT 6 PM HST THIS EVENING... WINDS HAVE DROPPED BELOW ADVISORY LEVELS ACROSS NIIHAU...KAUAI AND OAHU. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM THIS EVENING. $$ HIZ012>021-023>027-230800- /O.CON.PHFO.WI.Y.0007.000000T0000Z-170123T0800Z/ MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA- KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...KALAUPAPA...KAUNAKAKAI...MANELE... LANAI CITY...WAILUKU...LAHAINA...KAANAPALI...KAHULUI...HAIKU... MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI...KULA...KAILUA-KONA... MILOLII...SOUTH POINT...PAHALA...HILO...VOLCANO...HONOKAA... KAMUELA...WAIKOLOA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET 542 PM HST SUN JAN 22 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM HST THIS EVENING... * WINDS...NORTHEAST TRADES 25 TO 35 MPH WITH LOCALIZED GUSTS TO 50 MPH. THE STRONGEST WINDS ARE EXPECTED OVER AND DOWNWIND OF THE MOUNTAINS...AS WELL AS IN AREAS WHERE THE WINDS ARE BEST CHANNELED BY THE TERRAIN. THIS DOES NOT INCLUDE THE CITIES OF HILO AND KAILUA KONA ON THE BIG ISLAND. * TIMING...THROUGH 10 PM THIS EVENING. * IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS... ESPECIALLY IN HIGH PROFILE VEHICLES. SMALL OR WEAKENED TREE BRANCHES MAY BE KNOCKED DOWN...AND UNSECURED ITEMS MAY BE BLOWN AROUND BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS SHOULD BRING IN OR TIE DOWN ANY LOOSE OUTDOOR ITEMS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ JELSEMA
037 WWHW70 PHFO 230806 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1006 PM HST SUN JAN 22 2017 ...THE WIND ADVISORY HAS EXPIRED... .WINDS HAVE DIMINISHED AS A STRONG SURFACE HIGH MOVES AWAY TO THE EAST. HIZ012>021-023>027-230915- /O.EXP.PHFO.WI.Y.0007.000000T0000Z-170123T0800Z/ MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA- KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...KALAUPAPA...KAUNAKAKAI...MANELE... LANAI CITY...WAILUKU...LAHAINA...KAANAPALI...KAHULUI...HAIKU... MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI...KULA...KAILUA-KONA... MILOLII...SOUTH POINT...PAHALA...HILO...VOLCANO...HONOKAA... KAMUELA...WAIKOLOA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET 1006 PM HST SUN JAN 22 2017 ...WIND ADVISORY HAS EXPIRED... WINDS HAVE DIMINISHED BELOW THE ADVISORY THRESHOLD. $$ DONALDSON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 22, 4:08 AM HST, 6 hours 29 minutes earlier.
Area forecast discussion, Jan 22, 4:08 AM HST, 6 hours 29 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 408 AM HST Sun Jan 22 2017 .SYNOPSIS... A strong high pressure north of the state will bring strong, gusty and potentially damaging trade winds this morning. Winds will gradually weaken beginning later today through Monday. A front will stall and weaken near the Big Island through Monday, while the trades focus showers over the windward Big Island slopes. Moderate trade wind weather will persist through the week. && .DISCUSSION... Shortwave infrared satellite shows a slowing front near the Big Island this morning. Clouds and showers associated with this front is pushing over windward sections of Maui and the Big Island, with drier and more stable air across the rest of the state. A strong surface high far north of the state is driving the current strong trade winds and gusts. Surface observations around the state currently report sustained winds in the 20 to 40 mph range with gusts to 60 mph in exposed areas and downwind of the mountain ranges. A High Wind Warning has been extended for the entire state (except for Big Island summits and Haleakala summit) through noon today. Models agree with an expected down trend in wind speeds by this afternoon, however, some particularly windy areas of the state will likely see this High Wind Warning extended this afternoon, with other areas will likely see a downgrade to a Wind Advisory. We will monitor the next model runs and wind observations through the rest of the morning to determine if, and where, a split may be necessary. Either way, we are anticipating windy conditions to continue today, just not quite as strong as Saturday / Saturday night. An upper level trough with an axis about 350 miles west of Kauai this morning will track east over the area today and tonight. Cirrus clouds just east of the trough axis are already over Kauai and should push east over the rest of the islands as the trough approaches. The upper trough will raise the inversions today and induce a subtle surface trough over the state on Monday which will help weaken the trade winds. More importantly, the high pressure system to the north will quickly move east today and begin to track away from us. Aside from the winds, expect the showers over Big Island to linger today through Monday night, with drier conditions for the smaller islands. However, stratocumulusclouds associated with the high will bring partly sunny to mostly cloudy conditions for the smaller islands over the next day or so, though not much rain is expected from these clouds. The trade winds will continue dropping on Monday as the high (now to the northeast) weakens as a front passes north of our area. From Tuesday to the end of the week, a broad high pressure system will set up far to our northeast with a ridge passing north of Hawaii. This setup with drive generally moderate trade winds with occasional windward and mauka showers moving through. The atmosphere should remain stable through this period. In the long range, models are hinting at another weak cold front reaching the state next weekend. && .AVIATION... Somewhat of a diffused front lies over northern Big Island this hour...moving south at around 10 mph. Remnant moisture lags behind still draped over windward areas of Maui and Molokai. Lanai has cleared out and is now being sheltered by Maui. AIRMET SIERRA for Molokai and Maui will continue until they clear out which can happen before 16z, the next scheduled issuance. AIRMET SIERRA covering parts of windward Big Island will also stay in effect beyond 16z, and perhaps for most of the today as the front makes it way southward across the Big island. With this said, AIRMET SIErRa may need to be expanded to cover the Kau district perhaps as early as 19z. The cloud tops stretched from 7k feet on Kauai to 11k feet on the Big Island. A scattered to broken layer of stable stratocumulus (SC) clouds lies over Oahu and Kauai, affecting their windward sections. A very large field of SC is noted on satellite slowly approaching the islands from the northeast at near 10 kt. The base of this field is presumably VFR at around 5k feet. So, AIRMET SIERRA is not needed at this time but we will be monitoring closely. Some light showers or drizzle are expected from these clouds. Besides the low level turbulence due to the very strong and gusty winds, there is an inversion present across the island chain sloping from 65 hundred ft on Kauai to 11k feet over the Big Island. It is also quite strong over Kauai with almost a 4 degree C difference within a thousand feet. This thermal inversion is strong enough to cause some light to mod turbulence. Therefore, the turbulence layer was increased to 10k feet. Also, we are monitoring for any reports of high level turbulence associated with an upper level trough located about 75 miles west of Kauai. The trough is moving eastward at 12 kt. A layer of cirrus clouds, above 20k feet, lies between the trough and Oahu. && .MARINE... The Saturday evening ASCAT pass sampled eastern and central parts of the coastal waters, and found large areas of gale force winds, with estimated winds up to 45 kt in the Alenuihaha Channel. Overnight surface observations also show very strong northeast trade winds continuing across the state. The Gale Warning has been extended through noon today for all Hawaiian coastal waters, and through midnight tonight for the windiest areas around Maui County and the Big Island. Small Craft Advisory conditions will continue across all other waters this afternoon and tonight after the winds diminish below gale force. Very strong trade winds and a short-period north swell will combine to produce surf above the advisory level on east facing shores of all islands. The north swell will decrease through Monday, and winds will be gradually easing as well starting later today, but it will take a while for seas to calm down, and the High Surf Advisory has been extended for east facing shores through Monday afternoon. A new large northwest swell will likely produce surf well above the advisory threshold along north and west facing shores of the smaller islands from Tuesday through Thursday morning. Another large northwest swell may produce advisory-level surf along north and west facing shores of the smaller islands starting Friday night and continuing into next weekend. Otherwise, a minor bump in surf in south facing shores is possible today due to a small but long period south swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Warning until noon HST today for all portions of the state except for Big Island summits and Haleakala summit. High Surf Advisory until midnight HST tonight for Niihau and Lanai. High Surf Advisory until 6 PM HST Monday for east facing shores of Kauai, Oahu, Molokai, Maui and Big Island. Gale Warning until midnight HST tonight for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Gale Warning until noon HST today for all remaining coastal waters. && DISCUSSION...Foster AVIATION...Lau MARINE...Jacobson
In the hours before
Local storm report, Jan 22, 10:33 AM HST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1033 AM HST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM NON-TSTM WND DMG LANAI AIRPORT 20.79N 156.95W
01/22/2017 MAUI HI OTHER FEDERAL
FAA REPORTS ISLAND OF LANAI IS WITHOUT POWER.
0136 AM NON-TSTM WND GST KAWAIHAE 20.04N 155.83W
01/22/2017 M62.00 MPH HAWAII HI OTHER FEDERAL
0934 PM NON-TSTM WND GST LAHAINA 20.89N 156.67W
01/21/2017 M59.00 MPH MAUI HI MESONET
0930 PM NON-TSTM WND DMG MANOA 21.32N 157.81W
01/21/2017 HONOLULU HI UTILITY COMPANY
AS OF 930PM SATURDAY 6,300 CUSTOMERS IN AIEA,MANOA AND
KALIHI REMAINED WITHOUT POWER DUE TO BRANCHES FALLING ON
POWER LINES.
0900 PM NON-TSTM WND DMG WAIANAE 21.45N 158.18W
01/21/2017 HONOLULU HI FIRE DEPT/RESCUE
AS OF 900 PM SATURDAY EVENING, HONOLULU FIREFIGHTERS HAD
RESPONDED TO 48 BLOWN ROOFS IN AREAS SUCH AS PUNCHBOWL,
MANOA, AND WAIANAE.
0900 PM NON-TSTM WND DMG HAWAII KAI 21.28N 157.70W
01/21/2017 HONOLULU HI FIRE DEPT/RESCUE
AS OF 900 PM SATURDAY, HONOLULU FIREFIGHTERS RESPONDED TO
AT LEAST 20 REPORTS OF DOWNED TREES IN AREAS INCLUDING
MOKULEIA, NUUANU, KAIMUKI, AND HAWAII KAI.
0540 PM NON-TSTM WND DMG KANEOHE 21.41N 157.79W
01/21/2017 HONOLULU HI UTILITY COMPANY
3000 CUSTOMERS IN KANEOHE LOST POWER ABOUT 540 PM ON
SATURDAY.
1200 PM NON-TSTM WND GST LANAI AIRPORT 20.79N 156.95W
01/21/2017 M66.00 MPH MAUI HI AWOS
LANAI AWOS REPORTS 66 MPH WIND GUST
1200 PM NON-TSTM WND GST 1 S MOKULEIA 21.57N 158.18W
01/21/2017 M73.00 MPH HONOLULU HI OTHER FEDERAL
KUAOKALA RAWS 73 MPH WIND GUST
1200 PM NON-TSTM WND GST 2 NE WAIANAE 21.47N 158.16W
01/21/2017 M67.00 MPH HONOLULU HI OTHER FEDERAL
WAIANAE VALLEY RAWS RECORDED 67 MPH WIND GUST
1200 PM NON-TSTM WND GST 4 N KAWAIHAE 20.10N 155.83W
01/21/2017 M84.00 MPH HAWAII HI OTHER FEDERAL
KOHALA RANCH REPORTS 84 MPH WIND GUST
1120 AM NON-TSTM WND DMG KAIMUKI 21.28N 157.81W
01/21/2017 HONOLULU HI UTILITY COMPANY
900 CUSTOMERS IN KAIMUKI LOST POWER FROM 1130 AM THROUGH
300 PM SATURDAY.
1100 AM NON-TSTM WND DMG HAWAII KAI 21.28N 157.70W
01/21/2017 HONOLULU HI PUBLIC
STRONG WINDS BLEW THE TOP OFF THE COVERING OF A PARKING
STALL.
0830 AM WILDFIRE WAIALAE 21.28N 157.79W
01/21/2017 HONOLULU HI FIRE DEPT/RESCUE
A WILDLAND FIRE WAS SPARKED BY A DOWNED POWER LINE NEAR
THE TOP OF OKOA STREET ON WAIALAE IKI RIDGE. THE FIRE
SCORCHED ABOUT 1.5 ACRES OF BRUSH BEFORE FIREFIGHTERS PUT
THE FIRE OUT
&&
JHEYMANThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 10:12 AM HST | Small Craft Advisory | HFO | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.